Heavy Rain, Hawaii
- When
- June 8, 7:36 PM HST to 10:24 PM HST
- Where
- Hawaii County, 0.6 mi N of Hawi to 3.1 mi ESE of Pahoa
- Reported by
- Official NWS Observations
- Coordinates
- 20.239, -155.831
A low level trough and surface moisture combine to trigger heavy precipitation over portions of the Big Island (where volcanic activity was a contributing factor) and Oahu. The rain produced small stream and drainage ditch flooding, and ponding on roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A low level trough and surface moisture combine to trigger heavy precipitation over portions of the Big Island (where volcanic activity was a contributing factor) and Oahu. The rain produced small stream and drainage ditch flooding, and ponding on roadways. No serious injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 8, 3:57 PM HST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 357 PM HST Fri Jun 8 2018 .SYNOPSIS... A surface high far north of the area will move east and strengthen. A trough aloft will linger over the area through the weekend. A ridge aloft will build over the area early next week. && .DISCUSSION... Satellite imagery this morning shows mostly sunny skies over the coasts and lowlands of the smaller islands, with patchy broken low clouds over the slopes. Overcast low clouds cover most of the Big Island of Hawaii. Radars show only isolated showers over the islands. Surface analyses show a 1030 mb high about 1100 miles northeast of the islands. This high is producing moderate to fresh easterly trade winds at the surface. Upper air analyses show a trough aloft over the islands just off the surface. Because of this trough, winds just above the surface near the Big Island have shifted out of the southeast. The southeast flow is bringing widespread VOG to the Big Island today, but the VOG is remaining south of the smaller islands. Trade winds will gradually strengthen over the next few days as high pressure builds north of the area. The trade winds will also become deeper, and winds through the lower atmosphere will shift out of the northeast as the trough aloft weakens and moves off to the east. Windward showers will continue, but the atmosphere will become more stable, so showers will become less active. The deeper, stronger and more northeasterly trade winds will push volcanic emissions off to the southwest again and help clear out the northern part of the Big Island. && .AVIATION... A surface high is centered far north northeast of the area this afternoon. A weak mid and low level trough is over the islands. This will result in moderate east to southeast low level winds over the area through Saturday. The trough will exit west of the state by Saturday night with winds shifting back to more typical easterly trades. AIRMET Sierra in posted for tempo mountain obscurations over the entire Big Island this afternoon due to daytime heating and sea breezes. We anticipate seeing less cloud coverage tonight, particularly for the leeward slopes, as the land breezes set in. Clouds and showers moving in with the low level easterly winds may produce isolated mountain obscurations at times tonight. The volcanic activity on the Big Island continues to produce MVFR visibility due to haze in the vicinity of Kilauea summit. Hazy conditions will be possible through Saturday over the rest of the Big Island including the PHTO and PHKO terminals. && .MARINE... High pressure far northeast of the area will strengthen tonight and tomorrow, leading to Small Craft Advisory (SCA) winds through the typically windier waters around the Big Island and Maui County at least through Sunday. A High Surf Advisory remains in effect for the south facing shores of all islands. The current swell is forecast to peak tonight, and gradually subside. A reinforcing south swell is forecast to build Saturday night into Sunday, then gradually subside into the beginning of the week. The reinforcing swell will help keep surf at or near the advisory levels throughout the weekend. Long range models then show another south swell for Thursday/Friday. Near average, short-period trade wind swell will maintain modest surf along the east facing shores over the next several days. A tiny northwest swell (2 ft, 10-12 sec) will produce a slight bump across the north facing shores into Saturday. Long range models show another small bump for Tuesday/Wednesday and possibly a slightly larger northwest swell by the end of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory from 6 PM through Sunday evening for Maalaea Bay, the Pailolo and Alenuihaha Channels and waters south of the Big Island. High Surf Advisory until noon HST Saturday for south facing shores of all islands. && DISCUSSION...Donaldson AVIATION...Foster MARINE...Eaton
Special Weather Statement National Weather Service Honolulu HI 640 PM HST Fri Jun 8 2018 HIZ024-025-027-092000- South Big Island-Big Island North and East-Big Island Interior- 640 PM HST Fri Jun 8 2018 ...PERIODS OF VOLCANIC EMISSIONS ARE LIKELY FROM KILAUEA VOLCANO AND A VENT ALONG THE EAST RIFT ZONE... Over the past 24 hours web cams and local reports indicate volcanic emissions continue to erupt from Halemaumau Crater, an active fissure in Leilani Estates, and from lava flowing into the ocean near Kapoho. Wind directions in the boundary layer will remain easterly to southeasterly through Saturday morning, pushing any ash and particulates toward the west and northwest of these volcano emission sources. Trace amounts of volcanic ash and Pele's hair fallout will likely fall over the northern Kau District, the Puna District, portions of South Hilo area and the Saddle region. This includes the communities of Pahoa, Kapoho, Hawaiian Beaches, Hawaiian Paradise Park, Glenwood, Mountain View, Nanawale, and portions of Hilo. Pele's hair and other lightweight volcanic glass particles from a high fountaining fissure in Leilani Estates are being carried downwind. These volcanic particles can cause skin and eye irritation similar to volcanic ash, so avoid exposure. Pele's hair can scratch glass and car finishes. Use plenty of water to rinse Pele's hair off vehicles and avoid using windshield wipers. Avoid excessive exposure to ash which is an eye and respiratory irritant. Those with respiratory sensitivities should take extra precaution to minimize exposure. && For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org. The USGS website for submitting ash reports can be found at http://hawaiiash.science. RCB
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755809, 755811.